Virginia, 2016Flash Flooding in Virginia, September 30, 2016
September 30, 2016 · NWS AKQ · 2 events in 2 counties and zones
Waves of low pressure moving along a stalled frontal boundary over the Mid Atlantic region produced periodic showers and thunderstorms with heavy rain that caused flash flooding across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Waves of low pressure moving along a stalled frontal boundary over the Mid Atlantic region produced periodic showers and thunderstorms with heavy rain that caused flash flooding across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 30, 3:01 PM EST, 14 minutes earlier.
Area forecast discussion, Sep 30, 3:01 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
401 PM EDT Fri Sep 30 2016
.SYNOPSIS...
Upper level low pressure gradually lifts north toward the
Great Lakes tonight into Saturday, with a frontal boundary pushing
across the area tonight into Saturday. The upper low then gradually
pushes northeast through the Saint Lawrence Valley Saturday night
into Sunday with drier air building into the region from the west.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The Delmarva is presently getting a much need break from
heavy rain, which has totaled up to 6-12" across DE/Lwr MD Ern Shore
over the past 48 hours. This water will result in rising main stem
rivers through the evening and potentially through at least Saturday.
Follow the latest flood warnings for more details.
Current GOES WV imagery continues to depict a stubborn anomalous
upper low over central KY. A plume of deep moisture extends from off
the SC/GA coast nwd into central NC/s-central VA, and nw across the
central Appalachians. Another plume to the east has pushed offshore
brining the need break in rain to the Delmarva.
Showers and embedded tstms are developing are streaming nwd into the
Piedmont/I-95 corridor. This activity is being triggered by the
combination of the aforementioned moist plume/mid-level theta-e
ridge, a push of mid-level dry air on the wrn flank of the moisture
stream, a spoke of shortwave energy rotating around the upper low.
The interaction of the push of dry air into the moist airmass will
create some convective instability aloft. Strong mid-level flow (55-
65kt at 500mb) will result in strong deep layer shear. This
combination could trigger some strong to marginally severe tstms
this afternoon and evening, which is reflected in the marginal
outlook from SPC. The main threats are hail and locally strong wind
gusts. The main limiting factor will be the lack of SB/BL CAPE with
an in situ wedge airmass in place. The greater threat through the
afternoon/evening will be the potential for flooding over central VA
where 1hr FFG is only 0.5-1.0" after Wednesday evenings excessive
rain. A Flash Flood Watch has been issued through midnight to
account for this. The best coverage will be from the I-95 corridor
westward through the evening.
Showers/tstms will gradually lift northeastward this evening into
early Saturday morning as the mid-level theta-e boundary lifts to
the ne. Anomalous pw values cling toward the coast through Saturday
morning. Shower/tstm coverage is not clear at this time for the
Lower Ern Shore late tonight into Saturday morning. However, these
areas are very sensitive to any additional rainfall, so a short-term
flash flood watch may be necessary depending on the areal coverage
of pcpn. Drying inland late this evening through the overnight with
some breaks in the clouds possible over the southern Piedmont. Mild
again with lows in the mid to upper 60s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Drier air continues to entrain into the upper low
Saturday as it fills and lifts northward, then northeastward
Saturday night through Monday. The result will be gradually
improving conditions. Addition energy lifts over the region in
southwest flow aloft, so can't rule out iso-sct showers along the
coast Saturday aftn, with a lesser probability Sunday afternoon. Sky
conditions also improve with a partly cloudy sky inland, but
remaining mostly cloudy near the coast Saturday, before becoming
partly cloudy Sunday and Monday. Highs Saturday range from the upper
70s to low 80s, but less humid as dewpoints drop into the upper 50s
to low 60s inland. Highs Sunday and Monday will again be in the
upper 70s to low 80s, with lows in the low/mid 60s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term period will see a return of an onshore flow that
prevailed during much of the past week. a stationary front will be
situated well off the Mid Atlantic Coast with a strong surface high
over southeast Canada rebuilding over the Eastern Seaboard. Upper
level ridging will slowly breakdown during the week as a strong
upper level trough moves across the Northern Great Plains.
There will be 20 to 40 percent chances for showers especially over
eastern portions of the area with highest chances Wednesday through
Thursday night.
Hurricane Matthew may influence portions of the area late in the
week. Although the track is uncertain...it is expected that its
greatest impact will be in the marine area. Check with the National
Hurricane Center for updates and details.
High temperatures are forecast to range through the 70s with Tuesday
likely being the warmest day. Low temperatures will generally be in
the 60s.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The combination of low pressure over the Ohio Valley and a
stationary front from North Carolina to off the Virginia coast was
producing a moist onshore flow over the Mid Atlantic States.
Satellite showed clearing over the coastal waters and portions of
the Bay and mostly cloudy sky over the TAF sites. Occasionally where
the sky clears over southeast portions...the clouds fill back in
with a broken MVFR layer. IFR cigs were over SBY and may continue
through nearly all of the TAF period.
Thunderstorm activity was beginning to develop over far southern
Virginia and south into eastern North Carolina and was spreading
northward. With the unstable airmass in place...put VCTS for
portions of the afternoon at all the TAF sites except SBY.
IFR (and possibly LIFR) redevelops late this evening and overnight
at RIC and SBY. It may need to be added to PHF but is unlikely at
ORF and ECG. Conditions improve during the mid to late morning
Saturday.
&&
.MARINE...
Seeing a gradual downward trend in seas and waves in the mouth of
Ches Bay. Will allow SCA for the Bay to expire at 400 PM as
planned and keep remaining SCA flags unchanged with regard to
previously determined end times. Main change has been increasing
wind speeds over the waters from Fenwick Island to Chincoteague
where sustained winds range from 10-20kt with gusts to around 25kt
possible. These speeds are anticipated to diminish through this
evening.
Strong/anomalous sfc high pressure remains over sern Canada
through tonight before weakening Sat aftn. Meanwhile, stacked low
pressure over the Midwest will continue to drift north and
slightly east during this same timeframe. This will translate into
winds becoming more se through tonight and then more sly on Sat.
Speeds will generally be aob 15kt during this time. Waves on Ches
Bay will average 1-3ft tonight into Sat...while seas generally
average 4-5ft until SCA expiration times when seas will then
average 3-4ft during the same timeframe. Onshore 9-10 sec period
swell should also be anticipated tonight through Sat aftn.
Calmer marine conditions expected Sat night through Mon. Wind
directions will be variable sw-w through Sun evening and then
shift to a more nly direction Mon into early Tue. Winds are then
expected to increase in response to a tightening pressure gradient
caused by Hurricane Matthew (located off the Atlantic coast of FL)
and another Canadian high pressure centered over se Canada/nrn New
England Tue aftn into Wed night. Still a lot of uncertainty
regarding Matthew's storm track at this time, but the general
trend will be for increasing onshore winds and continually
building seas for the second half of next week.
&&
.HYDROLOGY...
River flooding is developing across the primary rivers of the
Lower MD Ern Shore due to recent heavy rainfall, mainly the
Pocomoke and Nanticoke. This flooding will likely persist at least
through Saturday. See the latest flood warnings (FLWAKQ) for more
details.
&&
.TIDES/COASTAL FLOODING...
Strong/anomalous sfc high pressure remains over sern Canada
through tonight before weakening Sat aftn as stacked low pressure
over the Midwest drifts north and slightly east during this same
timeframe. This will translate into onshore/se winds through
tonight and then more southerly (and decreasing) on Sat. As the
winds shift and decrease, tidal anomalies will decrease
incrementally by a few tenths of a foot with each passing high
tide cycle.
Several areas of concern are as follows:
1. Coastal flood warnings are in effect for the Nrn Neck through
500 PM this evening and also for the MD Lower Eastern Shore on
Ches Bay through 900 PM tonight. These areas will be re-evaluated
shortly. At this time, it does appear that the Nrn Neck will be
transitioned to a coastal advisory for the next high tide
overnight...while the MD Lower Eastern Shore (primarily near
Bishops Head and vicinity) will continue in a warning for at least
the next high tide cycle overnight as well.
2. Wrn Ches Bay areas from Hampton Roads to the Middle Peninsula
will remain in a coastal flood advisory through tonight. With
winds becoming more southerly by Sat morning, advisories in the
far srn Bay may be allowed to expire with a continuation of
advisories for the lower to middle Bay areas into Sat aftn.
3. Coastal flood advisory for Maryland Beaches and Ches Bay side
of VA Eastern Shore will continue through Sat morning's high tide
cycle.
4. Coastal flood statement will be in effect for Virginia Beach
and Eastern Currituck this evening as tide levels end up within
0.3ft of minor flooding thresholds. Nuisance flooding may be
possible in the persistent onshore flow.
* Surf zone forecast has ended for the season.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 11 AM EDT Saturday for MDZ024-025.
Coastal Flood Warning until 9 PM EDT this evening for
MDZ021>023.
NC...None.
VA...Coastal Flood Advisory until 4 AM EDT Saturday for VAZ089-090-
093.
Coastal Flood Advisory until 2 AM EDT Saturday for VAZ084>086-
095>097-523>525.
Coastal Flood Advisory until 11 AM EDT Saturday for VAZ099-100.
Flash Flood Watch until midnight EDT tonight for VAZ064-075-
076-081>083-511>522.
Coastal Flood Warning until 5 PM EDT this afternoon for
VAZ075>078.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ656-658.
Small Craft Advisory until 10 PM EDT Saturday for ANZ650-652-
654.
Small Craft Advisory until 4 PM EDT this afternoon for ANZ634.
&&
SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ/SAM
SHORT TERM...AJZ/SAM
LONG TERM...LSA
AVIATION...LSA
MARINE...BMD
HYDROLOGY...AJZ
TIDES/COASTAL FLOODING...BMDHazardous weather outlook, Sep 30, 2:30 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT FRI SEP 30 2016
MDZ025-VAZ099-100-011930-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON-
330 PM EDT FRI SEP 30 2016
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT SATURDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EASTERN
VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ098-011930-
VIRGINIA BEACH-
330 PM EDT FRI SEP 30 2016
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>017-030>032-VAZ048-060>062-065>069-079-080-087-088-092-509-
510-011930-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-DINWIDDIE-
GREENSVILLE-SUSSEX-SOUTHAMPTON-WESTERN LOUISA-EASTERN LOUISA-
330 PM EDT FRI SEP 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ064-081>083-511>522-011930-
CAROLINE-PRINCE GEORGE-CHARLES CITY-NEW KENT-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
330 PM EDT FRI SEP 30 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTH CENTRAL
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ084>086-096-097-523>525-011930-
GLOUCESTER-MIDDLESEX-MATHEWS-SUFFOLK-CHESAPEAKE-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
330 PM EDT FRI SEP 30 2016
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ089-090-093-011930-
SURRY-JAMES CITY-ISLE OF WIGHT-
330 PM EDT FRI SEP 30 2016
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ077-078-011930-
NORTHUMBERLAND-LANCASTER-
330 PM EDT FRI SEP 30 2016
...COASTAL FLOOD WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ075-076-011930-
WESTMORELAND-RICHMOND-
330 PM EDT FRI SEP 30 2016
...COASTAL FLOOD WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WARNING.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>023-011930-
DORCHESTER-WICOMICO-SOMERSET-
330 PM EDT FRI SEP 30 2016
...COASTAL FLOOD WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ024-011930-
INLAND WORCESTER-
330 PM EDT FRI SEP 30 2016
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ102-011930-
EASTERN CURRITUCK-
330 PM EDT FRI SEP 30 2016
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 30, 11:35 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 PM EDT FRI SEP 30 2016
VAZ065-079-301715-
BRUNSWICK-MECKLENBURG-
1235 PM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MECKLENBURG AND
SOUTHERN BRUNSWICK COUNTIES...
AT 1234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EBONY...OR 9
MILES NORTHEAST OF WARRENTON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH HILL...LAWRENCEVILLE...BRODNAX...BRUNSWICK...LA CROSSE...
GASBURG...EBONY...VALENTINES...ANTE...BOWENS CORNER...TRIPLET...
FORKSVILLE...WHITE PLAINS...BRACEY AND LAKE GASTON.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LAT...LON 3678 7811 3680 7811 3678 7806 3678 7803
3681 7802 3670 7767 3655 7777 3655 7820
TIME...MOT...LOC 1634Z 204DEG 21KT 3649 7804
MRDSpecial weather statement, Sep 30, 12:31 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
131 PM EDT FRI SEP 30 2016
VAZ079-087-301815-
BRUNSWICK-GREENSVILLE-
131 PM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GREENSVILLE...AND
EASTERN BRUNSWICK COUNTIES AND THE CITY OF EMPORIA...
AT 131 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUNSWICK...OR
9 MILES SOUTH OF LAWRENCEVILLE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EMPORIA...LAWRENCEVILLE...PURDY...BRUNSWICK...GASBURG...BARLEY...
RADIUM...VALENTINES...EDGERTON...WARFIELD...DURAND...EMPORIA
RESERVOIR...DOLPHIN...ANTE...SLATES CORNER...TRIPLET...CALLAVILLE...
SLAGLES LAKE...COWIE CORNER AND BUFFORD CROSSROADS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LAT...LON 3693 7778 3677 7748 3673 7749 3672 7747
3654 7768 3654 7792 3655 7799
TIME...MOT...LOC 1731Z 216DEG 17KT 3662 7780
MRDSpecial weather statement, Sep 30, 2:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT FRI SEP 30 2016
VAZ080-081-088-302000-
SUSSEX-DINWIDDIE-PRINCE GEORGE-
302 PM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRINCE GEORGE...
NORTHWESTERN SUSSEX...AND EASTERN DINWIDDIE COUNTIES AND THE CITY OF
PETERSBURG...
AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STONY CREEK...
OR 8 MILES SOUTHEAST OF DINWIDDIE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
STONY CREEK AROUND 305 PM EDT.
CARSON AROUND 320 PM EDT.
PETERSBURG...COLONIAL HEIGHTS AND FORT LEE AROUND 400 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NEW BOHEMIA...
ADDISON...TEMPLETON...PETERSBURG AIRPORT...RICHARD BLAND COLLEGE...
CHERRY HILL...HUSKE...WHARFS STORE...REAMS AND PETERSBURG NATIONAL
BATTLEFIELD.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3723 7753 3722 7752 3722 7744 3724 7741
3724 7738 3725 7738 3716 7718 3685 7744
3686 7746 3686 7747 3692 7764
TIME...MOT...LOC 1901Z 203DEG 18KT 3696 7751
MRDSpecial weather statement, Sep 30, 2:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT FRI SEP 30 2016
VAZ065>067-079-080-302015-
BRUNSWICK-NOTTOWAY-LUNENBURG-MECKLENBURG-DINWIDDIE-
330 PM EDT FRI SEP 30 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LUNENBURG...
SOUTHEASTERN MECKLENBURG...BRUNSWICK...SOUTHERN NOTTOWAY AND WESTERN
DINWIDDIE COUNTIES...
AT 328 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
FROM NEAR DEWITT TO NEAR BRODNAX TO 6 MILES SOUTH OF EBONY. MOVEMENT
WAS NORTH AT 45 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. IN ADDITION...RAINFALL AMOUNTS OF UP TO 1 INCH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH HILL...BLACKSTONE...VICTORIA...LAWRENCEVILLE...KENBRIDGE...
MCKENNEY...BRODNAX...BRUNSWICK...LA CROSSE...ALBERTA...WILSONS...
GASBURG...FORT PICKETT...EBONY...DUNDAS...DEWITT...WELLVILLE...
EDGERTON...WARFIELD AND HEBRON.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3720 7781 3719 7775 3726 7763 3712 7761
3688 7762 3689 7764 3687 7764 3690 7765
3671 7765 3669 7767 3654 7777 3654 7807
3704 7824
TIME...MOT...LOC 1928Z 180DEG 40KT 3711 7768 3679 7801 3649 7803
JFOSTERSpecial weather statement, Sep 30, 3:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT FRI SEP 30 2016
VAZ080-081-514-302100-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-DINWIDDIE-PRINCE
GEORGE-
407 PM EDT FRI SEP 30 2016
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WESTERN PRINCE
GEORGE...SOUTHEASTERN CHESTERFIELD...AND NORTHEASTERN DINWIDDIE
COUNTIES...THE CITY OF PETERSBURG...THE CITY OF HOPEWELL AND THE CITY
OF COLONIAL HEIGHTS...
AT 406 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM COLONIAL HEIGHTS TO NEAR CARSON. MOVEMENT WAS
NORTH AT 20 MPH.
RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE WITH THESE
STORMS.DUE TO RECENT HEAVY RAINS...IF THIS RAINFALL DOES
OCCUR...FLOODINGIS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
PETERSBURG...DINWIDDIE...HOPEWELL...COLONIAL HEIGHTS...VIRGINIA STATE
UNIVERSITY...CHESTER...FORT LEE...PRINCE GEORGE...MATOACA...CARSON...
ETTRICK...BENSLEY...BELLWOOD...CHESTERFIELD COURT HOUSE...ADDISON...
JORDAN POINT COUNTRY CLUB...RICHARD BLAND COLLEGE...NEW BOHEMIA...
CENTRALIA AND BIRCHETT ESTATE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3746 7748 3745 7743 3743 7743 3742 7740
3738 7738 3739 7737 3738 7736 3738 7733
3741 7730 3736 7731 3735 7727 3738 7727
3738 7725 3732 7727 3731 7724 3732 7722
3701 7737 3697 7744 3703 7760
TIME...MOT...LOC 2006Z 199DEG 16KT 3728 7740 3702 7747
MRDSpecial weather statement, Sep 30, 3:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT FRI SEP 30 2016
VAZ065-302100-
MECKLENBURG-
414 PM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MECKLENBURG COUNTY...
AT 413 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VIRGILINA...
MOVING NORTH AT 30 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHASE CITY...CLARKSVILLE...BUFFALO SPRINGS...NELSON...BUFFALO
JUNCTION...SPANISH GROVE...SKIPWITH...FINCHLEY AND FAIRVIEW.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
3668 7870 3669 7868 3669 7865 3664 7858
3664 7856 3670 7865 3687 7851 3683 7836
3654 7854 3654 7873
TIME...MOT...LOC 2013Z 200DEG 24KT 3651 7870
JFOSTERFlash Flood, Dinwiddie
- When
- September 30, 3:15 PM EST to 5:45 PM EST
- Where
- Dinwiddie County, 6.93 mi SE of Butterworth to 2.28 mi SE of Dewitt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.980, -77.530
Numerous roads had high water throughout the county.
Flash Flood, Petersburg (C)
- When
- September 30, 4:30 PM EST to 6:30 PM EST
- Where
- Petersburg (C) County, 1.79 mi ENE of Petersburg to 1.42 mi ENE of Petersburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.230, -77.390
Numerous roads throughout the city of Petersburg had several feet of water on them.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, September 30, 2016$200,000 · 2 events
- Hail and Damaging Winds in North Carolina, September 30, 2016$5,000 · 50 kt wind · 6 events
- Hail and Heavy Rain in West Virginia, September 30, 20162.3 in hail · 5 events
- Hail and Damaging Winds in North Carolina, September 30, 2016$2,000 · 1.75 in hail · 4 events
- Coastal Flood in Maryland, September 30, 20163 events
- Hail in Florida, September 30, 20161 in hail · 3 events
- Hail and Damaging Wind in Virginia, September 30, 2016$1,000 · 1.25 in hail · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 30, 20162 events
- Hail in Idaho, September 30, 20160.88 in hail · 2 events
- Coastal Flood in Maryland, September 30, 20161 event
- Hail in Florida, September 30, 20161 in hail · 1 event
- Hail in Arizona, September 30, 20160.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661530, 661532.